Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 199, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2005, 6:18 PM CDT for Covington County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 6:18 PM CDT (23:18 UTC)
- Expired
- May 20, 2005, 6:48 PM CDT
- In force
- 30 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Covington County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 202318 SVRMOB ALC039-202345- /O.NEW.KMOB.SV.W.0199.050520T2318Z-050520T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 618 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 645 PM CDT * AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR OPP...OR ABOUT 14 MILES EAST OF ANDALUSIA...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ESTOTHEL BY 630 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3140 8625 3126 8639 3105 8615 3122 8597 $$
1 follow-up statement
000 WWUS54 KMOB 202348 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 646 PM CDT FRI MAY 20 2005 ALC039-202356- /O.EXP.KMOB.SV.W.0199.000000T0000Z-050520T2345Z/ COVINGTON AL- 646 PM CDT FRI MAY 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COVINGTON COUNTY HAS BEEN ALLOWED TO EXPIRE AT 645 PM CDT... THE STORM PRODUCED PENNY TO QUARTER SIZED HAIL NEAR THE OPP COMMUNITY...BUT HAS NOW MOVED OUT OF COVINGTON COUNTY SO THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL ALABAMA UNTIL 11 PM. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. LAT...LON 3140 8625 3126 8639 3105 8615 3122 8597 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:15 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 20, 3:15 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT FRI MAY 20 2005 .SYNOPSIS...WEATHER MAPS SHOW A WEAK SURFACE FRONT FROM THE CAROLINAS INTO TENNESSEE. AHEAD OF THE FRONT...WEAK TROFS OF LOW PRESSURE/RAIN COOLED BOUNDARIES WERE GENERATING SHOWERS AND THUNDERSTORMS...INTO THE SOUTHEAST STATES. && .SHORT TERM...THE FORECAST CALLS FOR THE WEAK FRONT TO THE NORTH TO CONTINUE SOUTH TONIGHT...SLIPPING INTO THE GULF SATURDAY MORNING. AHEAD OF THE BOUNDARY...WE EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. MOVEMENT WILL BE FROM THE NORTHWEST TO THE SOUTHEAST. DUE TO THE DEGREE OF INSTABILITY...SOME EVENING STORMS COULD BRIEFLY ATTAIN SEVERE INTENSITY WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. THE STORM PREDICTION CENTER HAS PLACED THE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. HIGHER COVERAGES WILL BE POSITIONED OVER THE EASTERN ZONES DUE TO LATEST RADAR AND SATELLITE TRENDS UPSTREAM. POTENTIAL THOUGH...FOR SOAKING RAINS...IS LOW. WITH WEAK HIGH PRESSURE SETTLING OVER THE AREA FOR THE REMAINDER OF THE WEEKEND... THE OUTLOOK FOR MUCH NEEDED RAINFALL FOR AREA LAWNS AND GARDENS IS NOT GOOD. DAYTIME MAXIMUMS LOOK TO RISE TO NEAR THE 90 DEGREE MARK WITH HUMID DAYS. SUMMER IS ON US. .LONG TERM...A SERIES OF WEAK BOUNDARIES IS FORECAST THROUGH THE AREA NEXT WEEK. THE FIRST PASSES THROUGH ON MONDAY AND THE OTHER LATE IN THE WEEK. OUTSIDE OF THESE FEATURES...RAIN CHANCES APPEAR SMALL. LITTLE CHANGE TO TEMPERATURES. && .MARINE...MADE SOME MINOR CHANGES TO GRIDDED SEA STATES. FRONT INTO THE GULF WATERS LATE TONIGHT/SATURDAY MORNING BRINGS THE POTENTIAL FOR A MODERATE OFFSHORE FLOW. LATER IN THE DAY SATURDAY...THINGS WILL HAVE SETTLED DOWN AND REMAINDER OF MARINE PERIOD LOOK TO SEE WINDS LESS THAN 15 KNOTS. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 68 89 68 89 / 40 05 0 05 PENSACOLA 70 88 69 86 / 40 05 0 05 DESTIN 72 86 71 84 / 40 05 0 05 EVERGREEN 65 88 62 89 / 50 05 0 05 WAYNESBORO 66 90 63 91 / 30 05 0 05 CAMDEN 65 89 62 90 / 50 05 0 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. && 10
Hazardous weather outlook, May 20, 2:00 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 200 PM CDT FRI MAY 20 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-210000- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 200 PM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE....REST OF TODAY AND TONIGHT... A WEAKENING COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS MISSISSIPPI AND ALABAMA LATER TONIGHT. THE AIRMASS SOUTH OF THIS FRONTAL BOUNDARY WILL BE UNSTABLE ENOUGH TO SUPPORT ISOLATED SEVERE STORMS THIS AFTERNOON AND EARLY TONIGHT OVER PORTIONS OF INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA. THE MAIN THREAT WITH SOME OF THE STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ANOTHER WEAK COLD FRONT WILL MOVE SOUTH TO THE COAST ON MONDAY WITH ISOLATED THUNDERSTORMS EXPECTED. AT THIS TIME SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING. STAY TUNED FOR ADDITIONAL UPDATES LATER TODAY FROM THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE.
In the hours before
Special weather statement, May 20, 3:15 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT FRI MAY 20 2005 ALZ051>060-MSZ067-210400- BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-MONROE- WASHINGTON-WAYNE-WILCOX- 315 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MISSISSIPPI... WAYNE. IN SOUTH ALABAMA... CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...CONECUH... BUTLER...ESCAMBIA...COVINGTON...AND CRENSHAW. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:43 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.